2013, Number 4
Ann Hepatol 2013; 12 (4)
Pulmonary complications of treatment with pegylated interferon for hepatitis C infection-Two case reports
Hegade VS, Sood R, Saralaya D, Moreea S
PDF size: 379.11 Kb.
ABSTRACTPegylated interferon (Peg-IFN) in combination with ribavirin is the standard of care in the treatment of chronic hepatitis C (HCV). Peg-IFN is known to have a number of side effects but severe respiratory complications are uncommon. We report two cases, one of Peg-IFN induced interstitial pneumonitis (IP) and the other of bronchiolitis obliterans organising pneumonia (BOOP) in patients with chronic hepatitis C infection. In general, respiratory complications of Peg-IFN are mild and resolve with withdrawal of Peg-IFN. However, as illustrated in our first case fatal interstitial pneumonitis can occur. We present a review of the available literature on Peg-IFN induced lung toxicity. In conclusion, pulmonary toxicity with Peg-IFN is rare but fatality can occur. We highlight the importance of maintaining a high index of suspicion for early diagnosis and prompt treatment, which includes withdrawal of Peg-IFN and consideration of corticosteroid treatment.